Wyoming, 2015

Hail in Wyoming, June 4, 2015

June 4, 2015 · NWS RIW · 2 events in 2 counties and zones

A frontal boundary draped over the area was the focus for the development of thunderstorms on the afternoon of Thursday, June 4. One storm became quite strong over Hot Springs County where nickel sized hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A frontal boundary draped over the area was the focus for the development of thunderstorms on the afternoon of Thursday, June 4. One storm became quite strong over Hot Springs County where nickel sized hail was reported. Convection redeveloped late in the evening over central Fremont County. Thunderstorms quickly erupted west of Riverton and dropped ping pong ball sized hail near Midvale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 4, 12:31 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 12:31 PM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
131 PM MDT THU JUN 4 2015

.SHORT TERM...TONIGHT THROUGH FRIDAY

MOIST AIRMASS CONTINUES EAST OF THE DIVIDE WITH WEAK FRONTAL
BOUNDARY HUNG UP NEAR THE DIVIDE. SIMILAR TEMP/DP NOW COMPARED TO
YESTERDAY AT THIS TIME WITH LAPS SHOWING CONSIDERABLE BUILDING CAPE
EAST OF THE DIVIDE...ESPECIALLY IN JOHNSON AND NATRONA. STILL HAVE
SOME CIN TO ERODE BUT WITH PLENTY OF SUNSHINE THAT SHOULD NOT BE A
PROBLEM. THE DRIER AIR REMAINS JUST TO THE SOUTH ALSO SIMILAR TO
YESTERDAY. THE BIG DIFFERENCE TODAY IS NO APPARENT UPPER SUPPORT AS
MENTIONED YESTERDAY. SO THE DURATION AND COVERAGE SHOULD NOT BE AS
IMPRESSIVE AS YESTERDAY...THE THREAT OF STRONG TO SEVERE STORMS WITH
HEAVY RAIN REMAINS. SEVERE WORDING REMAINS IN THE FORECAST FOR A
SIMILAR AREA TODAY. WE'RE WATCHING THE FLOOD THREAT VERY
CAREFULLY AGAIN THROUGH THIS EVENING AS MANY AREAS ARE TOTALLY
SATURATED WITH A FEW AREAS GETTING SEVERAL INCHES OF RAIN
YESTERDAY...ESPECIALLY JOHNSON AND NE NATRONA.

ON FRIDAY...THE FRONT IS EXPECTED TO REMAIN NEAR THE DIVIDE WITH
MOIST...E-SE FLOW CONTINUING. SIMILAR TO WEDNESDAY...WE HAVE AN
APPROACHING SHORTWAVE AND JET STREAK THAT HAS THE POTENTIAL TO HELP
INCREASE AND ORGANIZE THE STORMS ONCE AGAIN EAST OF THE DIVIDE. HAVE
ADDED IN SEVERE TSTM WORDING ALONG WITH HEAVY RAIN FOR ALL AREAS
ALONG AND EAST OF THE DIVIDE LATE FRIDAY AFTERNOON. WITH THIS
POTENTIAL...WE HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR MOST
AREAS EAST OF THE DIVIDE FROM 2 PM FRIDAY THROUGH MIDNIGHT FRIDAY
NIGHT. ANOTHER BUSY COUPLE DAYS.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

FRIDAY NIGHT...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO
THE EVENING HOURS ACROSS PORTIONS OF CENTRAL WYOMING...MORE
SPECIFICALLY ACROSS PARK...BIGHORN...JOHNSON AND NATRONA COUNTIES.
IT APPEARS AS THOUGH SIGNIFICANT 0-6KM BULK SHEAR...ON THE ORDER OF
40-50KT WILL REMAIN THROUGH MIDNIGHT...ALONG WITH THE PASSAGE OF A
SHORT WAVE DISTURBANCE DURING THIS TIME ADDING TO THE OVERALL
FORCING FOR ASCENT ACROSS THE REGION...IN ADDITION TO INCREASINGLY
DIFLUENT FLOW ALOFT AND THE ARRIVAL OF THE NOSE OF A 90KT JET STREAK
INTO SOUTHERN WYOMING. LARGE HAIL...OVER AN INCH IN DIAMETER AND
DAMAGING WIND CONTINUE TO BE POSSIBLE AFTER SUNSET...ESPECIALLY IN
JOHNSON AND NATRONA COUNTIES. ADDITIONALLY...PWAT VALUES COULD BE
OVER AN INCH ACROSS THIS AREA...SO FLASH FLOODING CONTINUES TO BE
A CONCERN AS SOILS ARE SATURATED. IN ADDITION...LCL HEIGHTS REMAIN
LOW AND LOW LEVEL SHEAR AND EHI REMAIN ELEVATED SO TORNADOES ARE
ALSO WITHIN THE REALM OF POSSIBILITY AS WELL.

ON SATURDAY...AS THE UPPER LOW SWINGS INTO UTAH AND A COLD FRONT
DROPS OUT OF THE NORTH...IT LOOKS TO BE ANOTHER RAINY DAY WITH
CONVECTION FOCUSED OVER THE HIGHER TERRAIN BUT WITH A GOOD CHANCE OF
A WETTING RAIN JUST ABOUT EVERYWHERE.

SUNDAY CONTINUES TO BE UNSETTLED WITH STRONGER STORMS POSSIBLE ALONG
AND NEAR A LINE FROM SOUTH PASS TO CASPER WHERE THE COLD FRONT MAY
SETTLE. OTHERWISE...IT WILL BE MARGINALLY UNSTABLE JUST ABOUT
EVERYWHERE ACROSS THE STATE AS THE UPPER LOW CONTINUES TO APPROACH AND
EVENTUALLY ELONGATE INTO MORE OF AN OPEN WAVE.

HEIGHTS BUILD ON MONDAY WITH WARMER TEMPERATURES AND HIGHS BACK INTO
THE 80S TO NEAR 90 INTO MID WEEK. THE RIDGE BEGINS TO BREAK DOWN
ACROSS THE WEST AS EARLY AS TUESDAY AFTERNOON WITH MORE
THUNDERSTORMS POSSIBLE ACROSS THE WEST...SPREADING ACROSS THE CWA BY
WEDNESDAY WITH ANOTHER UPPER LEVEL LOW DIGGING TO THE WEST WITH A
COLD FRONT AND WIDESPREAD PRECIPITATION POSSIBLE AGAIN BY THURSDAY
AND CONTINUING INTO SATURDAY MORNING.

&&

.AVIATION.../00Z ISSUANCE/

AFTER A PERIOD OF MOSTLY VFR CONDITIONS...AFTER 21Z MORE SHOWERS
AND THUNDERSTORMS WILL REDEVELOP OVER WESTERN AND CENTRAL WY AND
THESE WILL CONTINUE THROUGH ABOUT 06Z FRI. ONLY ISOLATED SHOWERS
AND STORM ARE EXPECTED IN SOUTHERN WY FROM 21Z UNTIL 03Z. AREAS OF
MVFR CONDITIONS AND MOUNTAIN OBSCURATION CAN BE EXPECTED. WIND
GUSTS TO 40 KNOTS WILL BE POSSIBLE ALONG WITH HAIL. HEAVY RAINFALL
WILL REDUCE VISIBILITY AT TIMES TO LESS THAN 5 MILES. AREAS OF
MVFR CONDITIONS/LOW CLOUDS WILL REDEVELOP AGAIN TONIGHT EAST OF
THE DIVIDE AFTER 06Z TONIGHT...ESPECIALLY IN AREAS THAT RECEIVE
SUBSTANTIAL RAINFALL. THESE LOW CLOUDS WILL DISSIPATE BY 16Z
FRIDAY. A STRONGER ROUND OF THUNDERSTORMS IS EXPECTED AGAIN FRIDAY
AFTERNOON WITH MVFR CONDITIONS...LCL IFR CONDITIONS...MTN
OBSCURATIONS...GUSTS TO 40 KNOTS ALONG WITH POSSIBLE HAIL.

&&

.FIRE WEATHER...

ANOTHER DAY OF SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE
AREA...THOUGH ACTIVITY IS NOT EXPECTED TO BE AS WIDESPREAD. STORMS
MAY STILL INCLUDE GUSTY AND ERRATIC WIND AND SMALL HAIL. SOME STORMS
ACROSS JOHNSON AND NATRONA COUNTIES MAY CONTAIN DAMAGING WIND IN THE
LATE AFTERNOON AND EARLY EVENING HOURS. OVERALL...A COOLING TREND IS
IN STORE FOR THE NEXT COUPLE OF DAYS...HELPING TO ALSO INCREASE
DAYTIME HUMIDITY. OUTSIDE OF POTENTIAL STARTS FROM LIGHTNING
ACTIVITY...OR INFLUENCE FROM STORM RELATED WIND...EXPECTING A LOW
FIRE BEHAVIOR ACROSS THE AREA FOR THE NEXT COUPLE DAYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR WYZ002>011-016>018-020-022.

FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ008>011.

&&

SHORT TERM...PS
LONG TERM....ALLEN
AVIATION...LIPSON
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jun 4, 12:23 PM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
123 PM MDT THU JUN 4 2015

WYZ001>020-022>030-051200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
123 PM MDT THU JUN 4 2015

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM THROUGH MIDNIGHT FOR
JOHNSON COUNTY...
...FLASH FLOOD WATCH FOR MUCH OF CENTRAL WYOMING FROM 2 PM FRIDAY
THROUGH MIDNIGHT FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND WESTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME STORMS WILL
BE STRONG WITH GUSTY WIND AND SMALL HAIL. A FEW STORMS MAY BECOME
SEVERE ACROSS THE EASTERN HALF OF THE AREA WITH DAMAGING WIND AND
LARGE HAIL. ADDITIONALLY...STORMS MAY PRODUCE PERIODS OF MODERATE
TO HEAVY RAINFALL...WHICH COULD RESULT IN FLASH FLOODING
ESPECIALLY ACROSS JOHNSON COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...STRONG TO SEVERE THUNDERSTORMS ALONG WITH HEAVY RAIN
POSSIBLE ACROSS MOST OF CENTRAL WYOMING DURING THE AFTERNOON AND
EVENING.

SATURDAY THROUGH SUNDAY...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. SOME STORMS MAY PRODUCE GUSTY WIND...SMALL
HAIL AND HEAVY RAIN.

MONDAY AND TUESDAY...ISOLATED THUNDERSTORMS POSSIBLE...MAINLY OVER
THE MOUNTAINS AND ADJACENT FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES...WIND SPEEDS OVER 45
MPH...AND ANY FLOODING. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 4, 2:19 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
319 PM MDT THU JUN 4 2015

WYZ003-042200-
CODY FOOTHILLS-
319 PM MDT THU JUN 4 2015

...SPECIAL WEATHER STATEMENT...

AT 317 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
PITCHFORK...WHICH IS 14 MILES SOUTHWEST OF MEETEETSE...MOVING EAST
AT 15 MPH.

SMALL HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PITCHFORK AROUND 325 PM MDT.
  MEETEETSE AROUND 400 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MEETEETSE BRANCH
LIBRARY...LOWER SUNSHINE RESERVOIR PROJECT POWER PLANT...UPPER
SUNSHINE RESERVOIR PROJECT POWER PLANT AND PARK COUNTY SCHOOL 16.

#

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4420 10878 4398 10894 4398 10897 4399 10896
      4400 10899 4397 10903 4397 10908 4399 10908
      4399 10909 4402 10908 4402 10911 4407 10919
TIME...MOT...LOC 2117Z 251DEG 14KT 4403 10911

LIPSON
Special weather statement, Jun 4, 2:51 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
351 PM MDT THU JUN 4 2015

WYZ003-005-007-042230-
CODY FOOTHILLS-SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER
MOUNTAINS-
351 PM MDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS COUNTY
UNTIL 430 PM MDT...

AT 350 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF PITCHFORK...WHICH IS 11 MILES SOUTH OF
MEETEETSE...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GOOSEBERRY CREEK AROUND 430 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GRASS CREEK.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4406 10855 4374 10874 4380 10885 4384 10881
      4384 10886 4387 10886 4387 10892 4389 10887
      4392 10890 4393 10886 4393 10893 4397 10894
      4395 10898 4400 10898 4395 10908 4410 10898
TIME...MOT...LOC 2150Z 296DEG 12KT 4400 10895

13
Special weather statement, Jun 4, 3:31 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
431 PM MDT THU JUN 4 2015

WYZ005-007-042300-
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
431 PM MDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS COUNTY
UNTIL 500 PM MDT...

AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOOSEBERRY CREEK...WHICH IS 15 MILES SOUTHEAST OF MEETEETSE...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL HOT
SPRINGS COUNTY...INCLUDING THE FOLLOWING LOCATIONS...GRASS CREEK.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4404 10849 4399 10849 4399 10843 4394 10843
      4372 10867 4395 10885 4399 10883 4399 10879
      4407 10879
TIME...MOT...LOC 2230Z 286DEG 26KT 4396 10871

ALLEN
Special weather statement, Jun 4, 4:01 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
501 PM MDT THU JUN 4 2015

WYZ005-006-042330-
SOUTHWEST BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
501 PM MDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 530 PM MDT...

AT 500 PM MDT...EMERGENCY MANAGEMENT REPORTED A STRONG THUNDERSTORM
NEAR GOOSEBERRY CREEK...WHICH IS 19 MILES SOUTHEAST OF MEETEETSE...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL HOT
SPRINGS AND NORTHWESTERN WASHAKIE COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...BADLANDS OVERLOOK AND WYOMING HIGHWAY 431.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4396 10867 4406 10865 4411 10835 4390 10834
TIME...MOT...LOC 2300Z 264DEG 19KT 4399 10855

ALLEN

The radar

The Riverton/Lander radar (KRIW), 102 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hot Springs

When
June 4, 4:03 PM MST to 4:07 PM MST
Where
Hot Springs County, 7.2 mi ENE of Grass Creek
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.981, -108.574

The Hot Springs County Emergency Manager reported nickel sized hail along State Highway 431 just east of State Highway 120 toward Gooseberry Creek.

Hail, Fremont

When
June 4, 9:40 PM MST to 10:00 PM MST
Where
Fremont County, 0.35 mi S of Midvale to 4.73 mi NE of Midvale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.215, -108.520

Ping pong ball sized hail fell at Midvale. The storm continued to move northeast and impact areas along North Portal Road, which was covered to a depth of three inches with hailstones of various sizes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571847, 571848.